Critical Care Medicine  |   May 2020
Severe Hypoxemia Prevents Spontaneous and Naloxone-induced Breathing Recovery after Fentanyl Overdose in Awake and Sedated Rats
Author Notes
  • From the Division of Pulmonary and Critical Care Medicine, Department of Medicine, College of Medicine, Pennsylvania State University, Hershey, Pennsylvania.
  • Supplemental Digital Content is available for this article. Direct URL citations appear in the printed text and are available in both the HTML and PDF versions of this article. Links to the digital files are provided in the HTML text of this article on the Journal’s Web site (www.anesthesiology.org).
    Supplemental Digital Content is available for this article. Direct URL citations appear in the printed text and are available in both the HTML and PDF versions of this article. Links to the digital files are provided in the HTML text of this article on the Journal’s Web site (www.anesthesiology.org).×
  • Submitted for publication April 15, 2019. Accepted for publication December 20, 2019. Published online first on February 7, 2020.
    Submitted for publication April 15, 2019. Accepted for publication December 20, 2019. Published online first on February 7, 2020.×
  • Address correspondence to Dr. Haouzi: Division of Pulmonary and Critical Care Medicine, Department of Medicine, Pennsylvania State University, College of Medicine, 500 University Drive, H041, Hershey, Pennsylvania 17033. phaouzi@pennstatehealth.psu.edu. Information on purchasing reprints may be found at www.anesthesiology.org or on the masthead page at the beginning of this issue. Anesthesiology’s articles are made freely accessible to all readers, for personal use only, 6 months from the cover date of the issue.
Article Information
Critical Care Medicine / Basic Science / Critical Care / Pain Medicine / Pharmacology / Respiratory System / Opioid
Critical Care Medicine   |   May 2020
Severe Hypoxemia Prevents Spontaneous and Naloxone-induced Breathing Recovery after Fentanyl Overdose in Awake and Sedated Rats
Anesthesiology 5 2020, Vol.132, 1138-1150. doi:https://doi.org/10.1097/ALN.0000000000003156
Anesthesiology 5 2020, Vol.132, 1138-1150. doi:https://doi.org/10.1097/ALN.0000000000003156
Abstract

Background: As severe acute hypoxemia produces a rapid inhibition of the respiratory neuronal activity through a nonopioid mechanism, we have investigated in adult rats the effects of hypoxemia after fentanyl overdose-induced apnea on (1) autoresuscitation and (2) the antidotal effects of naloxone.

Methods: In nonsedated rats, the breath-by-breath ventilatory and pulmonary gas exchange response to fentanyl overdose (300 µg · kg-1 · min-1 iv in 1 min) was determined in an open flow plethysmograph. The effects of inhaling air (nine rats) or a hypoxic mixture (fractional inspired oxygen tension between 7.3 and 11.3%, eight rats) on the ability to recover a spontaneous breathing rhythm and on the effects of naloxone (2 mg · kg-1) were investigated. In addition, arterial blood gases, arterial blood pressure, ventilation, and pulmonary gas exchange were determined in spontaneously breathing tracheostomized urethane-anesthetized rats in response to (1) fentanyl-induced hypoventilation (7 rats), (2) fentanyl-induced apnea (10 rats) in air and hyperoxia, and (3) isolated anoxic exposure (4 rats). Data are expressed as median and range.

Results: In air-breathing nonsedated rats, fentanyl produced an apnea within 14 s (12 to 29 s). A spontaneous rhythmic activity always resumed after 85.4 s (33 to 141 s) consisting of a persistent low tidal volume and slow frequency rhythmic activity that rescued all animals. Naloxone, 10 min later, immediately restored the baseline level of ventilation. At fractional inspired oxygen tension less than 10%, fentanyl-induced apnea was irreversible despite a transient gasping pattern; the administration of naloxone had no effects. In sedated rats, when Pao2 reached 16 mmHg during fentanyl-induced apnea, no spontaneous recovery of breathing occurred and naloxone had no rescuing effect, despite circulation being maintained.

Conclusions: Hypoxia-induced ventilatory depression during fentanyl induced apnea (1) opposes the spontaneous emergence of a respiratory rhythm, which would have rescued the animals otherwise, and (2) prevents the effects of high dose naloxone.

Editor’s Perspective:

What We Already Know about This Topic:

  • Opioid overdose produces a rapid and profound depression of breathing, which, if not corrected, leads to a terminal hypoxic cardiac arrest

  • Severe acute hypoxemia produces a rapid inhibition of respiratory neuronal activity through a nonopioid mechanism

What This Article Tells Us That Is New:

  • The level of hypoxemia reached during fentanyl-induced apnea in unsedated rats affected their ability to “autoresuscitate” and to respond to naloxone

  • Fentanyl-induced apnea in urethane-anesthetized rats was not associated with spontaneous recovery when Pao2 decreased below approximately 16 mmHg during apnea and could not be reversed with naloxone